New Mexico, 2007

Flash Flood in New Mexico, July 11, 2007

July 11, 2007 · NWS EPZ · 1 event in 1 county or zone

A weak upper disturbance moved into a very moist an unstable air mass over southern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper disturbance moved into a very moist an unstable air mass over southern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 11, 1:10 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 11, 1:10 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
210 PM MDT WED JUL 11 2007

.SYNOPSIS...
AN INCREASE IN ATMOSPHERIC MOISTURE WILL RESULT IN IMPROVED CHANCES
FOR SHOWERS AND THUNDERSTORMS FOR THE NEXT FEW DAYS. STORMS WILL BE
MORE FREQUENT OVER THE HIGHER TERRAIN. LOCALLY HEAVY RAINFALL MAY
OCCUR FROM SOME OF THE STORMS. THE INCREASED MOISTURE AND CLOUDINESS
WILL LIMIT DAY TIME TEMPERATURES TO NEAR OR SLIGHTLY BELOW NORMALS
FOR THE NEXT FEW DAYS.

&&

.DISCUSSION...
UPPER RIDGE HAS APPEARED TO DRIFT SLIGHTLY NORTH TODAY WITH RIDGE
EXTENDING FROM CENTRAL TEXAS UP TO THE FOUR CORNERS AND ON TO
NORTHERN NEVADA. THIS PUTS MOST OF THE CWA UNDER A SOUTHEAST FLOW.
ABUNDANT LOW LEVEL MOISTURE...DEWPOINTS UPPER 50S TO LOWER 60S...
EXISTS OVER THE CWA. MORNING SOUNDINGS SHOW RELATIVELY LOW
CONVECTIVE TEMPS AND DESPITE THE HIGHER DEW POINTS AND VARIABLE
CLOUD COVER...AFTERNOON TEMPS SHOULD EASILY PASS THE CONVECTIVE
TEMP. ADDITIONALLY. INVERTED TROUGH JUST WEST OF THE BIG BEND IS
DRIFTING WEST-NORTHWEST AND WILL ADD MORE MOISTURE AND INSTABILITY
TO THE SOUTHERN CWA TONIGHT. STRONG THUNDERSTORMS ALREADY POPPING UP
EASTERN CWA WITH PRETTY IMPRESSIVE CLOUD TOP HGTS FOR THIS EARLY IN
THE DAY. ALL IN ALL SHOULD BE ACTIVE NIGHT WITH FLOOD POTENTIAL MOST
PRESSING PROBLEM...AND A FEW SEVERE STORMS POSSIBLE.

MODELS MOVE INVERTED TROUGH TO WESTERN CWA EARLY THURSDAY MORNING SO
POSSIBILITY EXISTS FOR STORMS TO LAST ALL NIGHT AND INTO DAYBREAK
THURSDAY IN THAT AREA. OTHERWISE MODELS FAIRLY UNCHANGED THROUGH
FRIDAY AS UPPER RIDGE VERY SLOWLY DROPS BACK SOUTHWARD IN RESPONSE
TO UNSEASONABLY DEEP UPPER LOW OVER CANADA AND THE TROUGH DROPPING
SOUTHWARD. TROUGH DOES DRAG BACK DOOR COOL FRONT INTO AREA. GFS
SHOWS THE FRONT THROUGH FRIDAY EVENING...WHILE THE NAM IS ABOUT 6
HOURS EARLIER. NOT MUCH TEMPERATURE OR MOISTURE GRADIENT WITH IT BUT
MAY ACT AS A FOCUSING MECHANISM FOR CONVECTION.

UPPER TROUGH REARRANGES THE UPPER RIDGE INTO A NORTH-SOUTH ALIGNMENT
OVER ARIZONA AND UTAH BY SATURDAY AND SUNDAY. GFS SHOWS LAYERED
MOISTURE TO DIMINISH SOME BY MONDAY AND TUESDAY BUT ALSO SHOWS SOME
STRONG IMPULSES MOVING SOUTHWARD IN THE FLOW. FOR NOW HAVE DECREASED
THE POPS AFTER SUNDAY BUT IF GFS CONTINUES THIS SOLUTION OVER THE
NEXT FEW RUNS...ACTIVITY MAY NOT DECREASE MUCH AT ALL FROM THE
WEEKEND.

&&

.AVIATION...VALID 12/00Z-13/00Z...
SCATTERED THUNDERSTORMS WILL PRODUCE A FEW AREAS OF MVFR FOR CIGS
AND VSBY. STORMS WILL BE MORE FREQUENT OVER THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  94  74  95  74 /  40  20  30  20  40
SIERRA BLANCA TX        66  89  67  88  66 /  30  20  30  20  40
LAS CRUCES              69  94  70  95  70 /  40  20  30  20  40
ALAMOGORDO              66  91  67  93  66 /  30  20  30  20  40
CLOUDCROFT              50  68  51  67  49 /  40  30  40  40  50
TRUTH OR CONSEQUENCES   68  92  69  93  68 /  40  30  30  20  40
SILVER CITY             62  86  63  83  60 /  50  30  40  30  40
DEMING                  68  92  69  93  68 /  50  20  30  20  40
LORDSBURG               69  93  70  92  69 /  50  20  30  20  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17/99
Hazardous weather outlook, Jul 11, 10:15 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT WED JUL 11 2007

NMZ022>025-030>032-TXZ055-056-121645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT. LOCAL
HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS...ALONG WITH SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A PERSISTENT PATTERN OF SCATTERED AFTERNOON AND NIGHT TIME
THUNDERSTORMS WILL OCCUR THROUGH SUNDAY. THUNDERSTORMS MORE ISOLATED
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER.

In the hours before

Special weather statement, Jul 11, 11:29 AM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1229 PM MDT WED JUL 11 2007

NMZ022>025-030>032-TXZ055-056-120030-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
1229 PM MDT WED JUL 11 2007

...THUNDERSTORMS DEVELOPING AND MOVING NORTHWEST OVER FAR WEST TEXAS
AND SOUTHWESTERN NEW MEXICO...

SHOWERS AND THUNDERSTORMS NOW OVER OTERO...EL PASO...AND HUDSPETH
COUNTIES ARE DEVELOPING AND MOVING SLOWLY NORTHWEST. ANOTHER AREA
OF THUNDERSTORMS OVER NORTHERN GRANT COUNTY IS ALSO MOVING SLOWLY
NORTHWEST. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE SLOWLY
ACROSS THE REST OF THE AREA THIS AFTERNOON AND EVENING AS AN
EASTERLY WAVE PASSES OVER THE AREA. THESE STORMS ARE CAPABLE OF
GUSTY WINDS TO NEAR 50 MPH...HEAVY RAIN...HAIL UP TO ONE-HALF
INCH...AND DANGEROUS CLOUD TO GROUND LIGHTNING. HEAVY RAIN WITH
THESE STORMS COULD CAUSE FLOODING OF NORMALLY DRY ARROYOS AND
SMALL STREAMS...AS WELL AS PONDING AND FLOWING WATER ACROSS AREA
ROADS.

DO NOT DRIVE ACROSS FLOODED ROADS. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE TELEVISION STATION FOR THE LATEST UPDATES.

PARK

The radar

The Holloman AFB radar (KHDX), 22 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
July 11, 3:45 PM MST to 5:00 PM MST
Where
Otero County, Boles
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.920, -105.970

Some of the roads from Boles Acres (south of Alamogordo) to Dog Canyon were under water. Dog Canyon Road was temporarily closed to due flooded low water crossings.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51534.